Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 19, 2016, 2:24 PM CDT for Allamakee County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2016, 2:24 PM CDT (19:24 UTC)
- Expired
- Sep 19, 2016, 2:45 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 52 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS53 KARX 191924
SVRARX
IAC005-192015-
/O.NEW.KARX.SV.W.0078.160919T1924Z-160919T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT MON SEP 19 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLAMAKEE COUNTY IN NORTHEASTERN IOWA...
* UNTIL 315 PM CDT
* AT 223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUKON...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE IS POSSIBLE.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LANSING AROUND 240 PM CDT.
HARPERS FERRY AROUND 245 PM CDT.
HAIL IS THE MAIN THREAT FROM THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9142 4350 9123 4347 9122 4346 9123
4345 9123 4343 9121 4339 9120 4337 9122
4335 9121 4331 9111 4326 9107 4326 9106
4324 9106 4320 9112 4318 9113 4316 9159
TIME...MOT...LOC 1923Z 276DEG 32KT 4332 9140
HAIL...1.00IN
WIND...60MPH
$$
SHEA2 follow-up statements
131
WWUS53 KARX 191940
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT MON SEP 19 2016
IAC005-192015-
/O.CON.KARX.SV.W.0078.000000T0000Z-160919T2015Z/
ALLAMAKEE IA-
240 PM CDT MON SEP 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN ALLAMAKEE COUNTY...
AT 239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LANSING...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN ALLAMAKEE COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
WATERVILLE...VILLAGE CREEK...COUNTY ROADS A 52 AND X 52...ANDY
MOUNTAIN CAMPGROUND AND ELON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9123 4347 9122 4346 9123 4345 9123
4343 9121 4339 9120 4337 9122 4335 9121
4331 9111 4326 9107 4326 9106 4324 9106
4320 9112 4318 9113 4321 9140
TIME...MOT...LOC 1939Z 276DEG 32KT 4330 9120
HAIL...1.00IN
WIND...60MPH
$$
SHEA273
WWUS53 KARX 191945
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT MON SEP 19 2016
IAC005-191955-
/O.CAN.KARX.SV.W.0078.000000T0000Z-160919T2015Z/
ALLAMAKEE IA-
245 PM CDT MON SEP 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR ALLAMAKEE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LIGHTNING COULD REMAIN A RISK FOR ANOTHER 20 TO 30 MINUTES THOUGH.
LAT...LON 4350 9123 4347 9122 4346 9123 4345 9123
4343 9121 4339 9120 4337 9122 4335 9121
4331 9111 4326 9107 4326 9106 4324 9106
4320 9112 4318 9113 4321 9140
TIME...MOT...LOC 1943Z 276DEG 32KT 4329 9113
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:48 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 19, 11:48 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1148 AM CDT Mon Sep 19 2016 .UPDATE... Issued at 1000 AM CDT Mon Sep 19 2016 Appears forecast is on track this afternoon. Expecting strong to severe storms to fire along the cold front mainly along and south of a line from Oelwein IA to Viroqua WI after 3 pm. Appears, per the latest Convective Allowing Models (CAMS), that the cold front and storms will push southeast out of the area around 8 pm. Given forecasted severe parameters, still looks like there will be a damaging wind and large hail threat. An isolated tornado cannot be ruled out. && .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Mon Sep 19 2016 For this morning and early this afternoon, moderate to strong 600 to 700 mb frontogenesis will be found across central Minnesota and northern Wisconsin. This will result in the showers that are currently over northern South Dakota to move east across these areas. Due to this, increased the rain chances up to 50 percent north of Interstate 94 and this may not be high enough yet. Between 19.21Z and 20.02z, the models continue to show that the 0-1 km mixed-layer CAPE will climb into the 1 to 2K range across eastern Iowa, southern Wisconsin, and northern Illinois. This will be located ahead of a cold front that will be moving southeast through the region. A few of the models even suggest that a surface low could potentially develop across central Iowa and this could increase the shear across the region and even result in the western end of this front to briefly become a warm front. The 0-6 km shear will be favorable for supercell development with large hail and damaging winds being the primary threats. In addition with the 0-1 km bulk shear increasing to around 25 knots, there will also be the potential for a brief tornado. .LONG TERM...(Tuesday through Sunday) Issued at 403 AM CDT Mon Sep 19 2016 From Tuesday night into early Wednesday morning, the 19.00z models continue to show that a front will be stalled near the Interstate 90 corridor. As a short wave trough approaches the area on Tuesday night from the Central Plains, moderate to strong 925 and 850 mb moisture transport will increase across the area. This moisture will be from the Gulf of Mexico. This will result in the precipitable water values increasing to around 1.7 inches along and north of the Interstate 90 corridor. This is 2 to 3 standard deviations above normal. Due to this, flooding is a concern. In addition to this, the 0-1 km mixed-layer CAPES south of this front will be in the 1 to 2K range and the 0-6 km shear will be favorable for the potential of elevated supercells north of this front. These storms will have the potential to produce large hail initially, and then these storms could potentially evolve in an east or southeast moving mesoscale convective complex near the Minnesota and Iowa border. The SPC marginal risk for this area definitely looks warranted. From Wednesday afternoon through Thursday, the remnants from Hurricane Paine will move northeast through the area. As this system approaches, the 925 and 850 mb moisture transport will once again increase across the forecast area. Precipitable water values will be in the 1.75 to 2 inch range. This will be near record values for this time of year. This along with warm cloud layer depths in the 3.5 to 4 km range will result in highly efficient rain producers which will likely produce additional flooding across the area. With the models continue to fluctuate, the exact area is still a bit uncertain. Due to this uncertainty held off issuing a Flood/Flash Flood Watch at this time. South of the front, the 0-1 km mixed-layer CAPES will likely climb into the 2 to 3K range. While the CAPES will be higher than Tuesday night, the deep shear is less. However the 0-3 km shear will be favorable for the potential of damaging winds along one or more line segments. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1148 AM CDT Mon Sep 19 2016 Watching a cold front sliding south through the area early this afternoon. Scattered showers and storms expected to fire along this front...but will likely be south of the KRST/KLSE taf sites by 18z issuance. This leaves VFR conditions for both sites rest of this afternoon into tonight. Then for the overnight hours, will have to watch for fog/stratus development early Tuesday morning which could impact the Mississippi River Valley/KLSE. Previous 12z taf issuance carried a sct003 for KLSE after 10z which appears to be reasonable for now. && .HYDROLOGY...Tuesday night into Thursday Issued at 403 AM CDT Mon Sep 19 2016 Things continue to come together for a heavy rain threat from Tuesday night into Thursday. Rainfall totals during this time frame look to be in the 2 to 4 inch range with locally heavier amounts possible. Currently the best chance for this heavy rain is along and north of the Interstate 90 corridor. However with the models continuing to fluctuate the location of this heavy rain axis, confidence on the exact area is still uncertain. Due to this, held off issuing a Flash Flood/Flood Watch for now. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...DAS SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...DAS HYDROLOGY...BOYNE
Hazardous weather outlook, Sep 19, 11:11 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1111 AM CDT MON SEP 19 2016 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041- 201200- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED- WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU- JACKSON-LA CROSSE- 1111 AM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... PERIODIC SPOTTER ACTIVATION MAY BE NEEDED FROM TUESDAY NIGHT INTO THURSDAY. REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY. IAZ011-029-030-WIZ042>044-053>055-061-201200- ALLAMAKEE-FAYETTE-CLAYTON-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD- RICHLAND-GRANT- 1111 AM CDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE BETWEEN 3 PM AND 8 PM. THE MAIN SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND A BRIEF TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 8 PM...AND PERIODICALLY FROM TUESDAY NIGHT THROUGH THURSDAY. REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY. WETENKAMP
In the hours before
Special weather statement, Sep 19, 1:58 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT MON SEP 19 2016
IAZ010-011-MNZ096-WIZ034-041>044-053>055-192000-
ALLAMAKEE-WINNESHIEK-HOUSTON-RICHLAND-JUNEAU-ADAMS-MONROE-LA
CROSSE-CRAWFORD-VERNON-JACKSON-
158 PM CDT MON SEP 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN...
AT 155 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM NEAR BLACK RIVER FALLS TO NEAR LA CROSSE TO NEAR
SPRING GROVE. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SPARTA...TOMAH...MAUSTON...VIROQUA...BLACK RIVER FALLS...
CALEDONIA...ONALASKA...WEST SALEM...NEW LISBON...WESTBY...BANGOR...
ELROY...HILLSBORO...CASHTON...NECEDAH...COON VALLEY AND LA FARGE.
CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4373 9007 4364 9021 4364 9031 4358 9031
4332 9072 4344 9180 4380 9123 4440 9083
4440 9032 4425 9032 4425 8972
TIME...MOT...LOC 1855Z 274DEG 38KT 4434 9078 4380 9114 4349 9164
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:26 PM CDT | Special Weather Statement | ARX | Clayton | 64 min |
| Sep 19, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.